Infant Hospitalised For Serious Adverse Reaction After Using Star Cream Sold Online For Diaper Rash

The Health Sciences Authority (HSA) is alerting members of the public not to purchase or use ‘Star Cream (星星膏)’, which led to Cushing’s syndrome (a serious medical condition caused by prolonged use of steroids) in an infant. Contrary to its claims that it contained “all natural herbal extracts” and “no steroids”, HSA’s analysis of this product revealed that it contained two synthetic medicinal ingredients including a potent steroid.

‘Star Cream’ was sold on local e-commerce platforms (Carousell, Shopee) and a social media platform (Facebook). HSA has worked with the platform administrators to remove the affected listings and investigations are ongoing.

Use of ‘Star Cream’ led to serious adverse reaction in infant

A four-month-old infant, who had ‘Star Cream’ applied on him for diaper rash since he was two weeks old, was hospitalised due to steroid toxicity. He presented with persistent vomiting, abnormal eye alignment (convergent squint) and a bulging fontanelle (the soft spot on top of a baby’s skull), consistent with signs of increased brain pressure. Further investigations by the hospital confirmed the diagnosis of Cushing’s syndrome due to steroid toxicity. Although he has been discharged and is recovering at home, he will require long-term follow up to monitor the side effects of steroid toxicity.

The infant’s parents had bought ‘Star Cream’ online following the recommendation of their confinement nanny. The product was marketed as a homemade cream containing natural herbal extracts, with antibacterial and antifungal properties and claimed to have “no steroids”. It was advertised to be “suitable for all skin types”, including skin conditions such as acne, eczema, mosquito bite, psoriasis and skin ringworms. There were also multiple consumer reviews on the e-commerce platforms regarding its quick relief of various chronic skin conditions.

HSA detected clobetasol propionate (a potent steroid) and ketoconazole (an antifungal) in several samples of the cream. These ingredients can pose serious health risks, especially in infants and children, if used without medical supervision. The seller is currently assisting HSA in its investigations.

Advice to parents and consumers

See a doctor as soon as possible if your child or other family members are using ‘Star Cream’ as it contains potent medicinal ingredients. Sudden stopping of the cream without medical supervision may result in worsening of underlying skin conditions and other serious withdrawal symptoms such as fatigue, confusion and low blood pressure.

Exercise caution when purchasing products for use in babies and children, including those that are applied on the skin such as creams, as they are more vulnerable to suffering serious adverse effects. Potent ingredients added into the creams can be absorbed into the body and cause adverse effects. Consult a doctor if your child requires prolonged use of products intended for treatment to ensure that these products are appropriate.

For online purchases of such products, only buy from reputable pharmacies and retailers’ websites or those with an established retail presence in Singapore.

Be wary of products that carry testimonials on quick effects or claims such as “all natural herbal extracts and no steroids”. They can contain potent ingredients that can seriously harm your health, and these testimonies often cannot be verified.

Members of the public who have any information on the sale and supply of ’Star Cream’ may contact HSA’s Enforcement Branch at Tel: 6866-3485 during office hours (Monday to Friday) or email: [email protected].


Image: Health Sciences Authority Singapore

Leave a Comment